On mathematical approaches to modelling slender liquid jets with a curved trajectory

Decent, Stephen Paul and Părău, E. I. and Simmons, M. H. and Uddin, J. (2018) On mathematical approaches to modelling slender liquid jets with a curved trajectory. Journal of Fluid Mechanics, 844. pp. 905-916. ISSN 0022-1120

[img]
Preview
PDF (V30 Working Latex file - FINAL)
V30_Working_Latex_file_FINAL.pdf - Accepted Version
Available under License Creative Commons Attribution-NonCommercial.

Download (168kB)

Abstract

Slender liquid jets that have a curved trajectory have been examined in a range of papers using a method introduced in Wallwork et al. (Proc. IUTAM Symp. on Free-Surface Flows, 2000, Kluwer; J. Fluid Mech., vol. 459, 2002, pp. 43–65) and Decent et al. (J. Engng Maths, vol. 42, 2002, pp. 265–282), for jets that emerge from an orifice on the surface of a rotating cylindrical container, successfully comparing computational results to measurements arising from laboratory experiments. Wallwork et al. (2000, 2002) and Decent et al. (2002) based their analyses on the slenderness of the jet, and neglected the torsion of the centreline of the jet, which is valid since in most situations examined the torsion is zero or small. Shikhmurzaev & Sisoev (J. Fluid Mech., vol. 819, 2017, pp. 352–400) used differential geometry and incorporated the torsion. This paper shows that these two methods produce identical results at leading order when the torsion is zero or when the torsion is O(1)  , in an asymptotic framework based upon the slenderness of the jet, and shows that the method of Wallwork et al. (2000, 2002) and Decent et al. (2002) is accurate for parameters corresponding to scenarios previously examined and also when the torsion is O(1) . It is shown that the method of Shikhmurzaev & Sisoev (2017) should be used when the torsion is asymptotically large or when the jet is not slender.

Item Type: Journal Article
Journal or Publication Title: Journal of Fluid Mechanics
Additional Information: https://www.cambridge.org/core/journals/journal-of-fluid-mechanics/article/on-mathematical-approaches-to-modelling-slender-liquid-jets-with-a-curved-trajectory/A34B897F9BB98C3CF5B95F3BFC257498 The final, definitive version of this article has been published in the Journal, Journal of Fluid Mechanics, 844, pp 905-916 2018, © 2018 Cambridge University Press.
Uncontrolled Keywords: /dk/atira/pure/subjectarea/asjc/3100/3104
Subjects:
Departments: Faculty of Science and Technology > Mathematics and Statistics
ID Code: 124657
Deposited By: ep_importer_pure
Deposited On: 17 Apr 2018 12:06
Refereed?: Yes
Published?: Published
Last Modified: 18 Feb 2020 03:46
URI: https://eprints.lancs.ac.uk/id/eprint/124657

Actions (login required)

View Item View Item